In a statement published on Friday, the Food and Drug Administration warned the public to avoid all vaping products that are sold privately, including homemade offerings, which it collectively refers to as ‘street’ vapes. As well, officials are warning the public to avoid vaping products that contain THC, the compound in marijuana that causes one to become ‘high.’
The latest advisory is related to the ongoing lung injury outbreak impacting individuals who had a history of vape use around the same time their symptoms appeared. The cause of this condition remains unknown; a recent study suggests it may be the result of inhaling toxic fumes that may result from a particular contaminant, chemical, or particular mixture of certain chemicals.
Both the CDC and the FDA have joined state officials in investigating this condition, of which more than 1,000 cases have been reported around the US. Both agencies have kept the public informed with regular updates, the most recent of which was published by the FDA on Friday.
In its advisory, the agency revealed that most of the vaping samples collected from patients were found to contain the psychoactive chemical THC. For this reason, officials are leaning toward the possibility that THC may play a role in the condition, though that hasn’t yet been confirmed.
Despite that — and in light of the risk — the FDA is warning the public to avoid all vaping products that contain THC, particularly ones that are purchased off the street. In addition, the agency is warning that people who do continue to use vaping products shouldn’t modify them by adding THC or any other substances.